Alert archive / Pennsylvania / Frost Advisories in 2018

Frost Advisory 3, NWS State College, PA

October 21, 2018Lancaster County, York County, Pennsylvania

NWS State College, PA issued this frost advisory at Oct 21, 2018, 4:20 AM EDT for Lancaster County, York County, Pennsylvania. It took effect at Oct 22, 2018, 1:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2018, 4:20 AM EDT (08:20 UTC)
In effect from
Oct 22, 2018, 1:00 AM EDT
Expired
Oct 22, 2018, 9:00 AM EDT
In force
8 hr
Issued by
NWS State College, PA

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
115 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WWUS71 KCTP 210820
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
420 AM EDT Sun Oct 21 2018


PAZ065-066-211900-
/O.NEW.KCTP.FR.Y.0003.181022T0500Z-181022T1300Z/
York-Lancaster-
Including the cities of York and Lancaster
420 AM EDT Sun Oct 21 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT MONDAY...

The National Weather Service in State College has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM EDT Monday.

* TEMPERATURES...In the low to mid 30s.

* TIMING...Late tonight through the mid morning hours Monday.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$

PAZ033>036-211200-
/O.CON.KCTP.WI.Y.0004.000000T0000Z-181021T1200Z/
Somerset-Bedford-Fulton-Franklin-
Including the cities of Somerset, Bedford, McConnellsburg, 
and Chambersburg
420 AM EDT Sun Oct 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WINDS...Northwest 15 to 25 mph with occasional gusts around 45
  mph.

* TIMING...The period of strongest winds will occur across the
  higher terrain and to the southeast of gaps in the ridges
  through shortly after sunrise today, then slowly subside late 
  this morning and this afternoon.
  

* IMPACTS...Strong wind gusts may lead to scattered downed tree
  limbs and power lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of around 45 mph are 
expected. Winds this strong can make driving difficult, especially
for high profile vehicles. Review wind safety and preparedness 
information at weather.gov/wind.

&&

$$

Lambert
1 follow-up statement
180 
WWUS71 KCTP 211238
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
838 AM EDT Sun Oct 21 2018

PAZ065-066-221300-
/O.CON.KCTP.FR.Y.0003.181022T0500Z-181022T1300Z/
York-Lancaster-
Including the cities of York and Lancaster
838 AM EDT Sun Oct 21 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
MONDAY...

* TEMPERATURES...In the low to mid 30s.

* TIMING...Late tonight through the mid morning hours Monday.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Oct 21, 12:06 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Oct 21, 12:06 AM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service State College PA
1206 AM EDT Sun Oct 21 2018

.SYNOPSIS...
Another cold front will cross the region tonight, bringing
showers or rain and snow along with blustery conditions late
tonight and Sunday. An accumulation of snow is expected tonight
and early Sunday over the mountains. Colder than normal
temperatures but mainly dry weather are expected for much of
next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Evening update timed the area of heavier rain and lightning
moving through the central counties. Numerous reports of graupel
as the heaviest of showers passed. Tweaked PoPs to account for
the organized line of showers.

Heights continue to fall overnight, bottoming out late tonight
as 500 mb trof axis tracks from NW to SE across the southern
tier counties. This will shunt a zone of strong boundary layer
winds across my extreme southern counties and bring especially
ridgetop locations strong wind gusts between late tonight and
sunrise Sunday. Continued the Wind Advisory for these areas
with 45 mph gusts expected on ridges and perhaps even into
valleys during this timeframe, as 6 hour pressure rises of 10-12
mb are expected across much of central PA.

Other concern is for changeover to snow showers with areas from
the Laurel Highlands to the Northwest Mountains likely to see a
coating to locally 1-2" of snow as the aforementioned compact
500 mb trof and post frontal northwest flow bring a mix and
changeover to snow showers west and north. Expect a few flakes
to fly over the central mountains as well, but with no
accumulation expected.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
By Sunday morning, The trough axis will be along the Atlantic
Coast and zipping east. The cold advection will drop the 8H
temps to -8C across the north on Sunday morning and going below
-5C over all the area through the day.

SHSN continue off the lakes and upslope areas through Sunday. A
Huron connection seems to be favorable into the Laurels. The
west- facing slopes could pick up as much as 3 inches. But, most
of Somerset and Cambria counties should not get more than an
inch. Gusty winds continue as well. Temps could touch 50F in the
downslope flow to the SE of Blue Mtn, but will top out in the
30s in the N/W.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Conditions will improve Sunday night into Monday, as winds shift
more to the west.

Winds could go light Sunday night across the south. While the
northwest would get into warm advection early on, the southeast
areas could get to freezing. York and Lancaster counties still
in the growing season, thus will keep the mention of a freeze
in the HWO.

Most of Monday into Tuesday will be dry, and turning milder.
However, another system moving across the Great Lakes will
pull another cold front across the region later Tue. This
system will be similar to the current one. The main change
was to edge temperatures up a little, and also up POPS some
late Monday into Tue.

Wednesday will start off similar to Sunday, but late Wed into
at least Friday should be mainly dry.

00Z EC and GFS like black and white with the details late
in the weekend. The 12Z runs are closer, but still too far out.
The question is how energy for the westerlies phases with
energy across the lower latitudes. 12Z EC shows a separate
system moving off the southeast coast, before a secondary low
forms with the upper lvl trough. This is beyond my new day 7.
For day 7, it is mainly the superblend. Like day 6, going mainly
dry on day 7.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
Several shortwaves with reinforcing cold air will traverse
central Pennsylvania overnight. Winds are highly variable,
ranging from nearly calm one hour, to gusting over 25 knots the
next. These gusty winds are associated with the more organized
clusters of showers that are moving through, and efficiently
mixing stronger winds to the surface.

Will see rain showers also transition to rain/snow mix
overnight in the west and north.

With flow becoming NNW overnight and Sunday, expect snow shower
activity to be mainly spotty across the NW, with a better
chance of persistent snows across the Laurels. At this point,
have just included VCSH in KJST and KBFD TAFs, and will wait to
see if a more organized area of SHSN develops. In any event,
ceilings will remain in MVFR range, maybe dropping to IFR in
snow.

.Outlook...

Sun...Snow showers and associated restrictions likely north and
west in the morning, with improving conditions in the afternoon.
VFR elsewhere.

Mon-Thu...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 AM EDT this morning for PAZ033>036.

&&

SYNOPSIS...DeVoir
NEAR TERM...Tyburski
SHORT TERM...DeVoir
LONG TERM...Martin
AVIATION...Jung
Hazardous weather outlook, Oct 20, 2:11 PM EDT, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
211 PM EDT Sat Oct 20 2018

PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
056>059-063-064-211815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
211 PM EDT Sat Oct 20 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033>036-211815-
Somerset-Bedford-Fulton-Franklin-
211 PM EDT Sat Oct 20 2018

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 8 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ065-066-211815-
York-Lancaster-
211 PM EDT Sat Oct 20 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A freeze is possible on Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 21, 1:13 AM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
113 AM EDT SUN OCT 21 2018

PAZ017-024-025-033-034-210615-
Bedford PA-Somerset PA-Clearfield PA-Blair PA-Cambria PA-
113 AM EDT SUN OCT 21 2018

...SPECIAL WEATHER STATEMENT...

At 110 AM EDT, Doppler radar indicated a line of showers with brief
heavy rain and gusty winds up to 40 mph extending from 6 miles east
of Punxsutawney, to near Belsano, to 6 miles northwest of Jerome to
near Masontown. Movement was southeast at 45 mph.

These gusty showers will be near...
  Belsano and Southmont around 115 AM EDT.
  Nanty-Glo, Belmont and Jerome around 120 AM EDT.
  Ebensburg, Windber and Ehrenfeld around 125 AM EDT.
  Portage, Loretto and St. Michael around 130 AM EDT.
  Lilly, Central City and Sankertown around 135 AM EDT.
  Ski Gap, Blandburg and Queen around 145 AM EDT.

Other locations impacted by these showers include Ramey, Mundys
Corner, Elim, Westover and Salisbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
passage of these showers with gusty winds.

&&

LAT...LON 3972 7938 3978 7939 3978 7935 3985 7942
      3990 7940 4012 7917 4072 7880 4095 7880
      4080 7834 4073 7835 4074 7812 4068 7822
      4062 7817 4053 7817 4056 7814 4056 7813
      4047 7813 4028 7826 4016 7813 3972 7838
TIME...MOT...LOC 0510Z 298DEG 41KT 4094 7885 4053 7893 4025 7909 3984
7986

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 1:13 AM EDTSpecial Weather StatementCTPBedford, Blair, Cambria, Somerset62 min

Nearby

Frost Advisories in Pennsylvania, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.